Texas, 2003

Hail in Texas, March 25, 2003

March 25, 2003 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 25, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST TUE MAR 25 2003

UPPER TROUGH MOVING ACROSS REGION TODAY WITH RIDGE BUILDING IN
TONIGHT.  A COLD FRONT MOVED THROUGH MOST THE AREA TODAY BRINGING A
NORTH WIND AND COOLER TEMPS.  BELIEVE FRONT HAS PACKED UP AGAINST
WESTERN MOUNTAINS WITH LIGHT RADAR RETURNS BEING PICKED UP ALONG
CONVERGENCE LINE.  MAY ADD LOW POPS OVER MOUNTAINS TONIGHT.

AN AREA OF SHOWERS HAVE BEEN SLIDING SOUTHWARD THROUGH EASTERN NEW
MEXICO ALL DAY.  WILL ADD FIRST PERIOD PRECIP FOR SOUTHEAST NEW
MEXICO.

CAN EXPECT A RETURN TO WARMER TEMPS WEDNESDAY AS THE UPPER RIDGE
RETURNS WITH EVEN WARMER TEMPERATURES THURSDAY AS A WEST/SOUTHWEST
WIND KICKS IN.  BY LATE THURSDAY ANOTHER UPPER TROUGH WILL START
MOVING IN FROM THE WEST.  AT THE SURFACE A DEEP LEE-SIDE LOW WILL
DEVELOP PRODUCING A TIGHT PRESSURE GRADIENT.  LOOK FOR WINDY
CONDITIONS FOR MOST OF THE AREA AND EXPECT A HIGH WIND WARNING WILL
BE NECESSARY FOR GDP.  RAPID FIRE GROWTH WILL BE A CONCERN ON
THURSDAY AS TEMPERATURES WILL BE UNUSUALLY WARM WITH LOW RH AND WINDY
CONDITIONS.  EXPECT A RED FLAG WILL BE NECESSARY.

THE SURFACE LOW WILL DRAG A STRONGER COLD FRONT THROUGH THE AREA
FRIDAY RETURNING THE AREA TO BELOW NORMAL TEMPS.  WILL LEAVE SLIGHT
CHANCE STORMS IN FOR FRIDAY AS WILL HAVE STRONG LIFT WITH TROUGH
AND SHOULD BE ENOUGH MOISTURE AHEAD OF THE FRONT.  TEMPERATURES
RECOVER REST OF WEEKEND INTO EARLY NEXT WEEK AS UPPER RIDGE BUILDS
BACK IN.  INITIAL NUMBERS FOLLOW.

MAF BB 41/77/50/87/42   0000
CNM BB 40/79/47/89/43   2000
MRF BB 34/73/36/81/39   1000
FST BB 47/78/51/89/46   0000

.MAF...
TX...NONE.
NM...NONE.

72
Hazardous weather outlook, Mar 25, 2:35 PM CST, 1 hour 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY TO VERY WINDY CONDITIONS ARE POSSIBLE THURSDAY AS A STRONG
STORM SYSTEM MOVES OUT OF THE ROCKIES ONTO THE PLAINS. AT THIS TIME
THE STRONGEST WINDS ARE FORECASTED TO BE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS.

STRONG WEST WINDS MAY COMBINE WITH LOW RELATIVE HUMIDITIES THURSDAY
TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

12

The radar

The Midland/Odessa radar (KMAF), 182 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
March 25, 4:00 PM CST to 4:12 PM CST
Where
Pecos County, 27 mi ESE of Hovey
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.450, -102.967

An isolated thunderstorm developed in southern Reeves County during the afternoon of the 25th. It briefly became severe as it propagated southeast across western and southern Pecos County. A spotter reported golfball size hail southeast of Hovey. The hail was described as being soft with most stones shattering upon impact with the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344738.